Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 231, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2004, 2:38 PM EDT for Westmoreland County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2004, 2:38 PM EDT (18:38 UTC)
- Expired
- Aug 4, 2004, 3:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:50 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 4, 11:50 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EDT WED AUG 4 2004
.SHORT TERM (TODAY THROUGH SATURDAY)...
UPDATED ZONES FOR FLOOD WATCH THROUGH 10 AM THU. WATCH STARTS
IMMEDIATELY. EXPECT TO BE IN SPC WATCH SOON. INGREDIENTS LOOK GOOD FOR
SVR WX.
&&
.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
MENTIONED CHC POPS MON NGT AND TUE AS NEXT SYSTEM PULLS THRU GRTLKS.
OTHERWISE DRY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ001 TIL 10 AM THURSDAY.
OH...FLASH FLOOD WATCH FOR OHZ039>041-048>050-057>059-068-069
TIL 10 AM THURSDAY.
PA...FLASH FLOOD WATCH FOR PAZ007>009-013>016-022-023-029>032
TIL 10 AM THURSDAY.
WV...FLASH FLOOD WATCH FOR WVZ001>004-012-021>023-041
TIL 10 AM THURSDAY.
&&Hazardous weather outlook, Aug 4, 5:56 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 556 AM EDT WED AUG 4 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-050955- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 556 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO THE OHIO VALLEY TODAY AND ACROSS WESTERN PENNSYLVANIA TONIGHT. SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE REGION LATER TODAY AND CONTINUE TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND HAIL ARE POSSIBLE. SOME STORMS WILL ALSO CONTAIN TORRENTIAL RAINS. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM 6 PM THIS EVENING THROUGH 10 AM THURSDAY FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. .DAYS TWO THROUGH SEVEN... THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY...MAINLY IN THE MORNING. HEAVY DOWNPOURS WILL BE POSSIBLE. A FLOOD WATCH FOR FLASH FLOODING WILL CONTINUE THROUGH 10 AM THURSDAY FOR PORTIONS OF WESTERN PENNSYLVANIA NORTH OF PITTSBURGH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Aug 4, 2:14 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL BRIDGEPORT 40.07N 80.75W
08/04/2004 0.75 INCH BELMONT OH PUBLIC
PUBLIC REPORTED LARGE HAIL 3/4 INCH IN DIAMETER BETWEEN
205 PM AND 210 PM.
&&Local storm report, Aug 4, 2:22 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 5 W CAMERON 39.83N 80.66W
08/04/2004 MARSHALL WV SKYWARN SPOTTER
NUMEROUS TREES DOWN AROUND FISH CREEK IN ADELINE.
&&Local storm report, Aug 4, 2:23 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG CONNOQUENESSING 40.82N 80.01W
08/04/2004 BUTLER PA SKYWARN SPOTTER
TRRES DOWN IN TOWN
&&Local storm report, Aug 4, 2:27 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
227 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND DMG CLARION 41.21N 79.38W
08/04/2004 CLARION PA SKYWARN SPOTTER
LARGE TREE BRANCHES DOWN IN TOWN OF CLARION.
&&Local storm report, Aug 4, 2:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG BEAVER FALLS 40.76N 80.32W
08/04/2004 BEAVER PA SKYWARN SPOTTER
LARGE BRANCHES DOWN IN BEAVER FALLS.
&&Local storm report, Aug 4, 2:34 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0232 PM FLASH FLOOD 10 SSW ALEPPO 39.69N 80.52W
08/04/2004 WETZEL WV COUNTY EOC
TREE DOWN ON POWER LINES CAUSING POWER OUTAGES IN NEW
FREEPORT.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 61 min |
| Aug 4, 1:27 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Aug 4, 2:00 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 60 min |
| Aug 4, 2:11 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 49 min |
| Aug 4, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 58 min |
| Aug 4, 2:19 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 56 min |
| Aug 4, 2:22 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 68 min |
| Aug 4, 2:53 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 67 min |
| Aug 4, 3:33 PM EDT | Tornado Warning | PBZ | Westmoreland | 27 min |
| Aug 4, 12:31 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 59 min |
| Aug 4, 12:46 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Muskingum, Tuscarawas | 59 min |
| Aug 4, 1:11 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 34 min |
| Aug 4, 1:16 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison | 59 min |
| Aug 4, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe | 61 min |
| Aug 4, 1:36 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 54 min |
| Aug 4, 1:51 PM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 24 min |
| Aug 4, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 33 min |
| Aug 4, 1:59 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 46 min |
| Aug 4, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Wetzel | 55 min |
| Aug 4, 2:44 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia | 61 min |
| Aug 4, 3:12 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 63 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.